Hail, Rockingham
- When
- May 2, 6:09 PM EST
- Where
- Rockingham County, Eden
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.500, -79.750
A thunderstorm during the afternoon of the 2nd produced hail up to dime size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A thunderstorm during the afternoon of the 2nd produced hail up to dime size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 2, 2:45 PM EST, 3 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA...ISSUED BY CHARLESTON WV 345 PM EDT THU MAY 2 2002 BLACKSBURG TOOK LIGHTNING STRIKE SO CHARLESTON IS BACKING UP. PRIMARILY ADJUSTMENTS DONE TO THE FORECAST RATHER THEN WHOLE SALE CHANGES. PRIMARY CHANGES TO THE EXTENDED PERIODS WHERE TEMPERATURES ON LATER MODEL RUNS LOOK WARMER THEN PREVIOUS. FLOW IS WEAK IN LATER PERIODS AND WITH WARMER TEMPERATURES THE CHANCE OF PRECIPITATION WILL BE AROUND FOR A GOOD PART OF THE WEEK. SYSTEM SATURDAY STILL LOOKS WEAK AND WILL BE BRIEF AND KEPT TO THE SOUTHERN PORTION OF FORECAST AREA. .RNK... NC...MISSING. VA...MISSING. WV...MISSING. AAR
VAZ013-014-017-022-023-021815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 148 PM EDT THU MAY 2 2002 AN AREA OF STRONG THUNDERSTORMS WILL MOVE INTO THE ROANOKE AND NEW RIVER VALLEYS BETWEEN 150 PM AND 205 PM. WIND GUSTS UP TO 50 MPH... SMALL HAIL AND VERY HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS. LOCATIONS SUCH AS CATAWBA...BLACKSBURG...AND DUBLIN COULD SEE THE STRONGEST WINDS. TAKE SHELTER INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED. WHP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NWS RALEIGH NC
455 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM SCOTTSBORO VA 1.75 INCH HAIL
05/02/02 HALIFAX
0335 PM 11 N SOUTH BOSTON VA TORNADO
05/02/02 HALIFAX TORNADO TOUCHDOWN REPORTED
MJB/SWHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NWS RALEIGH NC
455 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM SCOTTSBORO VA 1.75 INCH HAIL
05/02/02 HALIFAX
0335 PM 11 N SOUTH BOSTON VA TORNADO
05/02/02 HALIFAX TORNADO TOUCHDOWN REPORTED
MJB/SWHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
530 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0438 PM HENRY VA GOLFBALL HAIL
05/02/02 FRANKLIN
0344 PM SCOTTSBURG VA GOLFBALL HAIL
05/02/02 HALIFAX
0342 PM HALIFAX VA PENNY (0.80) HAIL
05/02/02 HALIFAX
0303 PM MONETA/BEDFORD VA TELEPHONE POLES (2)
05/02/02 BEDFORD SNAPPED OFF
0320 PM PITTSVILLE VA LARGE TREES DOWN IN
05/02/02 PITTSYLVANIA YARD
0310 PM GRETNA VA TELEPHONE POLES DOWN
05/02/02 PITTSYLVANIA
0140 PM CAMP CREEK WV FLASH FLOODING OF
05/02/02 MERCER SMAL STREAMS AND
CULVERTS OVERFLOWING
SPOTTERS
0259 PM MATOAKA WV ROADS FLOODED AND
05/02/02 MERCER WASHED OUT. DEBRIS
COVERING ROADS.
FLOODING ON BLUESTONE
RIVER.
0231 PM BOONES MILL VA WINDS 60 MPH.
05/02/02 FRANKLIN LARGE TREES FELL ON CAR.
0300 PM 1/2 MI S BURNT CHIMNEY VA WIND DAMAGE.
05/02/02 FRANKLIN ROUTE 122 CLOSED DUE TO
DOWNED TREES.
0138 PM BLACKSBURG VA 67 MPH WIND AT NWS
05/02/02 MONTGOMERY OFFICE.
0335 PM BLAND VA QUARTER SIZE HAIL.
05/02/02 BLAND
0509 PM CALLANDS VA GOLFBALL HAIL.
05/02/02 PITTSYLVANIA
JWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
630 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM SOUTH BOSTON VA HALF DOLLAR SIZE HAIL.
05/02/02 HALIFAX
0540 PM SCOTTSBURG VA ONE INCH HAIL.
05/02/02 HALIFAX
0545 PM SOUTH BOSTON VA THREE INCH HAIL.
05/02/02 HALIFAX
0350 PM MAX MEADOWS VA NICKEL (0.88) SIZE
05/02/02 WYTHE HAIL.
0539 PM 5 MI S OF BENT MOUNTIAN VA DIME SIZE HAIL.
05/02/02 ROANOKE
0244 PM RICHLANDS VA CREEK OUT OF BANKS.
05/02/02 TAZEWELL
0355 PM DUBLIN VA DIME SIZE HAIL
05/02/02 PULASKI COVERING GROUND.
0400 PM DUBLIN VA GOLFBALL SIZE HAIL.
05/02/02 PULASKI
0400 PM RADFORD VA DIME SIZE HAIL.
05/02/02 PULASKI
0403 PM RADFORD VA QUARTER SIZE HAIL.
05/02/02 PULASKI
0405 PM NEW BERN VA QUARTER SIZE HAIL.
05/02/02 PULASKI
0406 PM RADFORD CITY VA QUARTER SIZE HAIL.
05/02/02 MONTGOMERY
0350 PM 1 MI S OF DUBLIN VA BASEBALL SIZE HAIL.
05/02/02 PULASKI
0405 PM VOLVO FACTORY DUBLIN VA QUARTER SIZE HAIL.
05/02/02 PULASKI
0410 PM DUBLIN VA PING PONG BALL SIZE
05/02/02 PULASKI HAIL.
JWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
704 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0428 PM 10 MI E OF TAZEWELL VA GOLF BALL SIZE HAIL
05/02/02 TAZEWELL COVERING GROUND.
TREES DOWN.
0440 PM SPRINGVILLE VA GOLF BALL SIZE HAIL.
05/02/02 TAZEWELL
0438 PM HENRY VA GOLF BALL HAIL.
05/02/02 FRANKLIN
0503 PM STAFFORDSVILLE VA QUARTER SIZE HAIL.
05/02/02 GILES
0517 PM BLACKSBURG VA ONE INCH HAIL BY
05/02/02 MONTGOMERY NWS EMPLOYEE.
0718 PM BLACKSBURG VA QUARTER SIZE HAIL
05/02/02 MONTGOMERY BY NWS EMPLOYEE.
0535 PM ROANOKE VA DIME SIZE HAIL
05/02/02 ROANOKE AT CAVE SPRING
HIGH SCHOOL BY
SKYWARN OBSERVER.
0530 PM 2.5 MI W OF BLUEFIELD WV BRUSH FORK CREEK
05/02/02 MERCER SEVERE FLOODING
NEAR ROUTE 52.
0615 PM SPRINGVILLE VA ROUTE 460/19
05/02/02 TAZEWELL INTERSECTION CLOSED
BY FLOOD WATERS.
0615 PM POCOHONTAS VA ROUTE 644 CLOSED
05/02/02 TAZEWELL BY FLOOD WATERS.
0615 PM BISHOP VA ROUTE 16 CLOSED
05/02/02 TAZEWELL BY FLOOD WATERS.
0630 PM ADRIA VA ROUTE 645 CLOSED
05/02/02 TAZEWELL BY FLOOD WATERS.
0515 PM SYDNORSVILLE VA HALF DOLLAR SIZE
05/02/02 FRANKLIN HAIL.
0555 PM SNOW CREEK VA ONE AND ONE HALF
05/02/02 FRANKLIN INCH HAIL.
JWThe Roanoke radar (KFCX), 75 km away, was scanning. The volume nearest the first event began at 23:07 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299626.